Follow-up Question: Is this Tyndal effect?

It's 12 days after Juviderm injections under my eyes. The lumps are still there. I don't see any improvement, they don't get smaller or bigger. Is this Tyndal effect? What should I do?

Doctor Answers 11

Tear Trough Fillers -- Try Cannulas; hylauronidase if unhappy

I am not a fan of Juvederm to the tear trough area as it causes more swelling than other fillers and if you are unhappy you can reverse with hyaluronidase. I use Voluma and Belotero the most, many people use restylane. I avoid Juvederm as it holds a lot of water. I suggest to consult with an expert in facial contouring and for future treatments use a different filler. Best, Dr. Emer


Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Juvederm and Swelling NYC

I inject a great deal of under eye/tear troughs but I don't advise Juvederm for the under eye area.  Restylane and Belotero are much better suited for this area.  I suggest you return for Vitrase to dissolve the product and consult an expert in calmest injections.  Best, Dr. Green

Tyndall effect

The tyndall effect is when you see a bluish hue right under the skin form filler placed superficially.  You look like you might have swelling or lumps. Best to be evaluated in person.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

Problems with Juvederm injection in under eyes

Thank you for sharing your question. Juvederm can cause significant swelling in the under eye area. In addition a blue hue to the skin (Tyndall effect) can result. I only use Restylane or Silk in this region. You should wait another week to see if it resolves. If it does not, see your doctor or an Oculoplastic Surgeon to dissolve it and retreat with Restylane. You might look fine given more time.  Good luck,

NOT Tyndall, but get Juvederm removed from tear troughs

Tyndall effect is a bluish hue to the skin from filler injected too superficial. However, this doesn't seem like it will improve and needs to be removed. Juvederm is the wrong choice for this area because it causes prolonged edema but this is just plain poor injection technique. Use hyaluronidase and move onto another provider. This is a difficult area to get right and requires expertise.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 27 reviews

Juvederm in lower lids

Juvederm in the lower lids can cause significant edema in some patients, which is what you see here.  If it hasn't gone away in 2-3 weeks it probably won't and you will need some hyaluronidase to remove it.  Tough to tell in these pictures if there is any ''tyndall" effect.  That occurs when the filler is placed superficially so that it appears blue under the skin.    

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 25 reviews

Under eye filler juvederm

Thanks for the question. If you still see lumpiness a full 2 weeks after the injections, I recommend that you make an appointment with your doctor/nurse and hopefully they have enough experience using hyaluronidase enzyme to dissolve the lumps. If not, please see a cosmetic dermatologist familiar with this procedure. Be well!

Estee Williams, MD
New York Dermatologist
5.0 out of 5 stars 9 reviews

Tyndall effect of injectable fillers

The Tyndall effect is seen with hyaluronic acid (HA) that is so shallow that light passing through the skin is refracted and reflected to the surface so that it appears as a blue streak like a small vein or bump.  It can be easily treated by the injector.  In this patient it appears that the lumps are deeper and not discolored and therefore technically not Tyndall effect.  However residual fullness can be treated by the injector.  Before treating the patient should try massage and waiting a while longer.  Initial swelling after may go down and thus be self limiting.  The Tyndall effect is a physical phenomenon caused by reflection of shorter wavelengths (BLUE) of light and passage of longer wavelengths (RED).

Richard O. Gregory, MD
Orlando Plastic Surgeon
5.0 out of 5 stars 11 reviews

Lumps after under eye fillers

You are either still swollen or have too much filler. I would wait until 3 full weeks after the injections - if there is no improvement, ask the doctor to dissolve the filler thats in there. Juvederm tends to add volume as it hydrates, which can be somewhat unpredictable. For this reason, I much prefer Restylane for under eye injections, as the product is less hydrophilic and doesnt tend to expand overall.

Mitesh Kapadia, MD, PhD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 147 reviews

Tyndall effect

Tyndall effect is a bluish discoloration that can occur when filler is injected too superficially, not lumps/bumps underneath the skin. If you had significant bruising, the lumps bumps may be related to that and should break down. If you did not have bruising, then unfortunately this could be that the filler was injected and not massaged into place afterward thus causing a buildup of product and slight rough appearance.

Justin Harper, MD
Columbus Physician
5.0 out of 5 stars 15 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.